Paracetamol for children (including Calpol)

Paracetamol is a common painkiller for children. It's often used to treat headaches, stomach ache, earache, and cold symptoms. It can also be used to bring down a high temperature (fever).

It's available as tablets or as a syrup.

Paracetamol also comes as suppositories (medicine that's pushed gently into a child's bottom). Suppositories are useful to relieve pain and a high temperature in children who find it difficult to swallow tablets or syrup, or who are being sick a lot.

For teenagers aged 16 and over, read our information on paracetamol for adults.


  • There are different types of paracetamol for children, including 2 strengths of syrup. The strength and dosage depends on your child's age (and sometimes weight), so always read the instructions carefully.
  • Your child should start to feel better about 30 minutes after taking tablets or syrup. Suppositories can take up to 60 minutes to work properly.
  • Do not give your child any other medicines that contain paracetamol. These include some cough and cold medicines, so check the ingredients carefully.
  • Paracetamol is an everyday medicine, but it can be dangerous if your child takes too much. Be careful to keep it out of the reach of children.
  • Paracetamol is known by many different brand names, including Disprol, Hedex, Medinol and Panadol. Paracetamol syrup is also known by the brand name Calpol.

Top of Page

Children can take paracetamol as:

  • a liquid syrup – from the age of 2 months
  • suppositories – from the age of 2 months
  • tablets (including soluble tablets) – from the age of 6 years
  • Calpol Fast Melts – from the age of 6 years

Important

Do not give paracetamol to babies younger than 2 months old, unless it is prescribed by a doctor.

Check with your doctor or pharmacist before giving your child paracetamol if they:

  • are small for their age, as a lower dose may be better
  • have had liver or kidney problems
  • take medicine for epilepsy
  • take medicine for tuberculosis (TB)
  • take warfarin (a blood-thinning medicine)

Top of Page

Paracetamol tablets, syrup and suppositories come in a range of strengths. Children need to take a lower dose than adults, depending on their age.

Ask your doctor or a pharmacist for advice if your child is small or big for their age and you're not sure how much to give.

Paracetamol tablets (including soluble tablets), syrup and suppositories are available on prescription and to buy from shops and pharmacies.

Syrup dosages for children

Infant syrup (sometimes called "junior syrup") is for children under 6 years old. A 5ml dose contains 120mg of paracetamol.

Six plus syrup is for children aged 6 years and older. A 5ml dose contains 250mg of paracetamol.

Infant syrup: 120mg/5ml

Age How much? How often?
3 to 6 months 2.5ml Max 4 times in 24 hours
6 to 24 months 5ml Max 4 times in 24 hours
2 to 4 years 7.5ml Max 4 times in 24 hours
4 to 6 years 10ml Max 4 times in 24 hours

Six plus syrup: 250mg/5ml

Age How much? How often?
6 to 8 years 5ml Max 4 times in 24 hours
8 to 10 years 7.5ml Max 4 times in 24 hours
10 to 12 years 10ml Max 4 times in 24 hours

Important

Do not give your child more than 4 doses of paracetamol in 24 hours. Wait at least 4 hours between doses

Dosage instructions are different for babies over the age of 2 months (see Giving paracetamol to babies from 2 months).

Tablet dosages for children

Tablets usually come as 500mg. For lower doses break up the tablet to give your child a smaller amount.

Age How much? How often?
6 to 8 years 250mg Max 4 times in 24 hours
8 to 10 years 375mg Max 4 times in 24 hours
10 to 12 years 500mg Max 4 times in 24 hours
12 to 16 years 750mg Max 4 times in 24 hours

Important

Do not give your child more than 4 doses of paracetamol in 24 hours. Wait at least 4 hours between doses.

How often to give paracetamol

If your child needs help with pain day and night for several days (usually up to 3 days), give a dose of paracetamol every 6 hours. This will help to relieve the pain safely without the risk of giving too much paracetamol.

If your child has pain that comes and goes, give a dose of paracetamol when they first complain of pain. Wait at least 4 hours before giving another dose.

What if they take too much?

Important

If you give your child 1 extra dose of paracetamol by mistake, wait at least 24 hours before giving them any more.

Get help from 111 now if:

  • your child takes 2 extra doses of paracetamol or more.

They may need treatment.

Online

Go to 111.nhs.uk - for children aged 5 years and older

Telephone

Call 111

If you need to take your child to hospital, bring the paracetamol packaging or leaflet plus any remaining medicine with you.

Top of Page

Paracetamol can be taken with or without food.

Syrup

Shake the bottle well for at least 10 seconds and measure out the right amount using the plastic syringe or spoon that comes with the medicine. If you don't have a syringe or spoon, ask your pharmacist for one. Do not use a kitchen teaspoon as it will not give the right amount.

If your child doesn't like the taste, you can give them a drink of milk or fruit juice straight after giving them the syrup.

How to give paracetamol to a child using an oral syringe

Tablets

Tablets should be swallowed with a glass of water, milk or juice. Tell your child not to chew the tablet.

Soluble tablets should be dissolved in at least half a glass of water. Stir to make sure the tablet has dissolved completely and then give it to your child to drink.

Calpol Fast Melts shouldn't be swallowed – ask your child to let the tablet dissolve on their tongue.

Suppositories

Paracetamol suppositories are medicine that you push gently into your child's bottom.

Follow the instructions on the leaflet that comes with the medicine.

Top of Page

If your baby is in pain or has a high temperature (including fever after having vaccinations), you can give them 1 dose of paracetamol syrup (or 1 suppository).

The usual dose is 2.5ml of infant syrup (or a 60mg suppository). If your baby was premature, or they're small for their age, check with your doctor or health visitor. They may recommend a lower dose.

You can give your baby 1 more dose of syrup 4 hours later, if they need it. If they still have a high temperature after this, contact your doctor or a pharmacist.

MenB vaccinations

Babies given the meningitis B vaccinations at 8 weeks and 16 weeks are likely to develop a high temperature within 24 hours. Because of this you can give babies from 2 months 3 doses of paracetamol (more than the usual recommended 2 doses).

Your health visitor may tell you to bring infant syrup to the vaccine appointment. Giving paracetamol as soon as possible after the vaccine will reduce the risk of your baby getting a high temperature.

The usual dose following the MenB vaccinations is:

  • 2.5ml as soon as possible after the vaccination
  • 2.5ml 4 to 6 hours after the first dose
  • 2.5ml 4 to 6 hours after the second dose

If your baby was premature, or they're small for their age, check with your doctor or health visitor before giving them paracetamol.

Recommended reading

Using paracetamol to prevent and treat fever after MenB vaccination.

Top of Page

Ibuprofen is the only safe painkiller to give children alongside paracetamol. However, do not give paracetamol and ibuprofen at the same time.

You need to give these medicines 1 at a time (unless your child's doctor or nurse gives you different instructions).

For high temperature

If you've given your child paracetamol and they still have a high temperature after 1 hour, you could try giving them ibuprofen.

If this helps bring down their temperature, carry on giving them ibuprofen instead of paracetamol. Follow the instructions that come with the medicine.

Do not alternate between paracetamol and ibuprofen to treat a high temperature without advice from a doctor or nurse.

Do not give more than the maximum daily dose of either medicine.

See your doctor if you've tried both paracetamol and ibuprofen and they haven't helped.

For pain (including teething)

If you've given your child paracetamol and they're still in pain 2 hours later, you could try giving ibuprofen.

If this works, continue to alternate between paracetamol and ibuprofen, giving only 1 medicine at a time. The timings for each medicine will depend on how much pain your child is in. If you're unsure, ask your pharmacist for advice.

Do not give more than the maximum daily dose of either medicine.

See your doctor if you've tried alternating paracetamol and ibuprofen and they haven't helped. Also see your doctor if you don't know what is causing your child's pain.

Do not give ibuprofen to your child if:

Important

Never give aspirin to a child under the age of 16, unless their doctor prescribes it.

Other medicines containing paracetamol

Do not give your child another medicine with paracetamol in it. If they take 2 different medicines that contain paracetamol, there's a risk of overdose.

Paracetamol is an ingredient in lots of medicines that you can buy from the pharmacy or supermarket. These include some cough and cold medicines, so check the ingredients carefully.

Top of Page

Paracetamol rarely causes side effects if you give it in the right doses.

If you're worried about a side effect or notice anything unusual, talk to your pharmacist or doctor.

Serious allergic reaction

In rare cases, it's possible to have a serious allergic reaction (anaphylaxis) to paracetamol.

Call 999 now or got to A&E if:

  • they're wheezing
  • they get tightness in the chest or throat
  • they have trouble breathing or talking
  • their mouth, face, lips, tongue or throat start swelling

They could be having a serious allergic reaction and may need immediate treatment in hospital.

You can report any suspected side effect to the UK safety scheme.

Top of Page

In general, paracetamol doesn't interfere with prescription medicines, including antibiotics.

However, paracetamol isn't suitable for some children. Talk to your doctor if they take:

Mixing paracetamol with herbal remedies and supplements

Important

Check with your doctor or pharmacist before giving any herbal remedies or supplements to your child.

Top of Page

How does paracetamol work?

Paracetamol seems to work by blocking "chemical messengers" in your child's brain that tell them that they have pain.

Paracetamol also reduces a high temperature by affecting the chemical messengers in an area of the brain that regulates body temperature.

When will my child feel better?

Paracetamol tablets and syrup take about 30 minutes to work. Suppositories take around 60 minutes to work.

If your child's pain lasts for more than 3 days, or if they're teething and paracetamol isn't helping with their pain, see your doctor.

What if my child is sick (vomits)?

If your child is sick (vomits) after having a dose of paracetamol tablets or syrup, do not give them the same dose again.

Wait until it's time for their next dose, or ask a pharmacist or doctor for advice.

If your child is finding it hard to keep tablets or syrup down, ask your doctor if paracetamol suppositories are an option. If your child is sick straight after having a suppository, you don't need to give them another dose as the suppository will still work.

Is there any food or drink they need to avoid?

Your child can eat and drink normally while taking paracetamol.

You can give your child paracetamol (but not ibuprofen) on an empty stomach.

Is paracetamol or ibuprofen better?

Paracetamol and ibuprofen are similar strengths, but they work in different ways. So paracetamol is better for some types of pain than ibuprofen.

Paracetamol is usually best for most types of pain, including headache and stomach ache. It can also be used if your child has chickenpox.

Ibuprofen is better for reducing inflammation (redness and swelling), including teething and toothache. Do not give your child ibuprofen if they have chickenpox.

Do I need to keep paracetamol syrup in the fridge?

No, you don't need to put paracetamol syrup in the fridge.

Keep it in a cupboard away from heat and sunlight, and out of the reach of children.

Go back to the top of this page